Hail, Keith
- When
- July 22, 12:54 PM MST
- Where
- Keith County, 5.19 mi SW of Brule
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.040, -101.960
Scattered multicell thunderstorms produced hail and strong winds across southwest Nebraska during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Scattered multicell thunderstorms produced hail and strong winds across southwest Nebraska during the afternoon and evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 22, 1:43 AM MST, 11 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 343 AM CDT WED JUL 22 2009 .DISCUSSION... THUNDERSTORM POTENTIAL IS THE MAIN CONCERN FOR THE NEXT COUPLE OF DAYS...THEN A COLD FRONT WILL MOVE THROUGH THE AREA FRIDAY...AND SHOULD BE A PLEASANT WEEKEND. TODAY AND TONIGHT...LATEST NAM MODEL CONTINUES TO SUPPORT CONVECTION BREAKING OUT ACROSS THE CENTRAL FORECAST AREA THIS AFTERNOON. IT SUGGESTS A BOUNDARY/CONVERGENCE AREA WILL BE THE FOCUS FOR INITIAL DEVELOPMENT ALONG A LINE FROM OSHKOSH...TO MULLEN...TO BURWELL. THESE STORMS WILL THEN MOVE SOUTH AND SOUTHEAST INTO SOUTHWEST NEBRASKA...WHERE SOME POOLING OF DEW POINTS/MOISTURE WILL MAKE FOR A MODERATELY UNSTABLE ATMOSPHERE. GFS ALSO INDICATES INCREASING LOW LEVEL CONVERGENCE ACROSS SOUTHWEST NEBRASKA LATE THIS AFTERNOON...AS LOW PRESSURE DEEPENS ACROSS NORTHEAST COLORADO. DEEP LAYER SHEAR ON THE ORDER OF 40 KTS...COMBINED WITH A MODERATELY UNSTABLE ATMOSPHERE...SHOULD LEAD TO THE DEVELOPMENT OF SCATTERED THUNDERSTORMS THIS AFTERNOON. A FEW OF THE STORMS MAY BECOME SUPERCELLS CONTAINING LARGE HAIL...AS WET BULB ZERO HEIGHT AROUND 10K FEET...AND STEEP MID LEVEL LAPSE RATES WILL SUPPORT HAIL GROWTH. LOW LEVEL JET WILL STRENGTHEN TONIGHT...WITH STORMS POSSIBLE CONVERGING INTO A SMALL CLUSTER OR TWO ACROSS SOUTHWEST NEB AND NORTHWEST KS. IF THIS OCCURS...SOME WIND DAMAGE MAY BECOME A CONCERN AS WELL AS THE LARGE HAIL POTENTIAL. THURSDAY AND FRIDAY...CONVERGENCE ALONG LEE TROUGH/DRY LINE MAY SERVE AS A FOCUS FOR THUNDERSTORM DEVELOPMENT THURSDAY AFTERNOON...AS MOIST PLUME WILL CONTINUE FEEDING INTO THE PLAINS...COMBINED WITH STEEP MID LEVEL LAPSE RATES. A FEW STG/SVR STORMS AGAIN POSSIBLE LATE IN THE AFTERNOON AND EVENING. COLD FRONT WILL MAKE IT/S WAY ACROSS THE AREA LATE THURSDAY NIGHT...WITH PERHAPS A FEW ISOLATED STORMS LINGERING INTO FRIDAY. OTHERWISE...IT WILL BE QUITE WARM THURSDAY...WITH HIGHS IN THE 90S SOUTH AND WEST AND UPPER 80S NORTHEAST. IT WILL BE A FEW DEGREES COOLER BEHIND THE FRONT ON FRIDAY...BUT STILL MAY PUSH 90 IN THE SOUTHWEST...AS COOLER AIR LAGGING A BIT BEHIND THE COLD FRONT. SATURDAY AND SUNDAY...LOOKING QUITE NICE WEATHER WISE...AS THE AREA WILL BE WELL WITHIN IN THE POST FRONTAL AIRMASS. DEW POINTS WILL BE QUITE COMFORTABLE /IN THE UPPER 40S TO MID 50S/ ALONG WITH HIGH TEMPS IN THE 80 TO 85 DEGREE RANGE. MONDAY AND BEYOND...AREA REMAINS IN A NORTHWEST FLOW ALOFT...ALONG WITH BOUTS OF PRECIPITATION AND NEAR OR SLIGHTLY BELOW NORMAL TEMPS. && .AVIATION... THROUGH 15Z THIS MORNING...VFR. ISOLATED SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS ERN WY AND THE NEB PANHANDLE. THIS ACTIVITY WILL SPREAD SOUTH AND WEST OF HIGHWAY 61 THROUGH SOUTHWESTERN NEB. STORM MOTION WILL BE SOUTH AND SOUTHEAST AT 20 MPH. LOCAL IFR CONDITIONS WILL DEVELOP NEAR THESE STORMS. 15Z-18Z...VFR. 18Z-03Z TODAY THROUGH EARLY THIS EVENING...VFR WITH ISOLATED TO PERHAPS SCATTERED AFTERNOON/EVENING SEVERE THUNDERSTORMS DEVELOPING. STORM MOTION WILL BE SOUTH AND SOUTHEAST AT 15 MPH. ACTIVITY IS EXPECTED TO DEVELOP BETWEEN 18Z AND 21Z ALONG OR SOUTH OF HIGHWAY 20 WEST OF KANW. STORMS WILL SPREAD SLOWLY SOUTH TOWARD INTERSTATE 80 WEST OF KLXN THROUGH THE EVENING HOURS. LARGE HAIL AND WIND DAMAGE ARE THE MAIN CONCERN. 03Z-12Z OVERNIGHT...VFR ALL AREAS. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...TAYLOR AVIATION...COLE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 521 AM CDT WED JUL 22 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-231030- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 521 AM CDT WED JUL 22 2009 /421 AM MDT WED JUL 22 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. AN UPPER LEVEL DISTURBANCE WILL MOVE SOUTHEAST OUT OF WYOMING AND THROUGH NEBRASKA THIS AFTERNOON. SCATTERED SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL AND WIND DAMAGE ARE EXPECTED TO DEVELOP AROUND 3 PM ALONG AND SOUTH OF NEBRASKA HIGHWAY 2. STORM MOTION WILL BE SOUTH AND SOUTHEAST AT 15 MPH AND THIS MOTION WILL MOVE THE STORMS THROUGH SOUTHWEST NEBRASKA DURING THE LATE AFTERNOON AND EARLY EVENING. JULY IS THE MOST FAVORABLE MONTH FOR VERY LARGE HAIL ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. BE ALERT TO INTENSE SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THURSDAY...HEAT...MOISTURE AND INSTABILITY WILL INCREASE. WINDS ALOFT WILL BE STRONG AND ANOTHER WEAK UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE OUT OF WYOMING AND ACROSS NEBRASKA LATE IN THE DAY. ISOLATED SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL AND WIND DAMAGE ARE POSSIBLE FROM LATE THURSDAY AFTERNOON ONWARD. THE THUNDERSTORMS COULD LAST UNTIL LATE AT NIGHT AS MOISTURE CONTINUES TO INCREASE AHEAD OF A COLD FRONT WHICH WILL MOVE THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE CDC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
234 PM CDT WED JUL 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM HAIL BRULE 41.10N 101.89W
07/22/2009 E0.50 INCH KEITH NE FIRE DEPT/RESCUE
THE BRULE FIRE DEPARTMENT REPORTED PEA TO MARBLE SIZE
HAIL WITH VERY HEAVY RAIN.
&&
SJACOBSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
240 PM CDT WED JUL 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM HAIL 6 W BRULE 41.10N 102.00W
07/22/2009 E0.50 INCH KEITH NE PUBLIC
PUBLIC REPORTED MARBLE SIZE HAIL WEST OF BRULE.
&&
SJACOBSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
250 PM CDT WED JUL 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 6 SW BRULE 41.03N 101.97W
07/22/2009 E0.25 INCH KEITH NE PUBLIC
THE PUBLIC REPORTED PEA SIZE HAIL COVERING THE GROUND
WITH VERY HEAVY RAIN.
&&
SJACOBSThe North Platte radar (KLNX), 154 km away, was scanning. The volume nearest the first event began at 19:52 UTC.
20 hail, 7 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A trained spotter reported hail from pea to penny size along Interstate 80 between Maxwell and Brady.
Strong winds accompanied the hail.
Large hail accompanied the strong thunderstorm winds.
The strong thunderstorm winds were accompanied by small hail.
The hail was accompanied by strong winds and damaged many trees.
The strong winds were accompanied by large hail producing extensive damage to crops.
The strong thunderstorm winds were accompanied by large hail at times.
The wind driven hail severely damaged crops.
The wind blown hail destroyed sunflower and bean crops.
Marble size hail driven by the extreme winds destroyed corn and bean crops. In addition, the hail damaged roofs, broke out windows, and broke out yard lights. The Nebraska Department of Roads snow plow was needed to clear the accumulated hail from Highway 6.
The hail stripped leaves off of trees.
The hail stripped leaves off of trees.
The strong thunderstorm winds were accompanied by hail ranging from pea to dime size. The storm severely damaged crops.
The sheriff reported water running over East Canyon Road and Middle Canyon Road south of Eustis.
Crops were damaged as the winds were accompanied by dime size hail.
The large hail damaged crops.
The hail severely damaged crops.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174876, 174877, 174878, 174879, 174906, 174898, 174880, 174909, 174900, 174908, 174881, 174885, 187618, 174882, 174884, 174886, 174887, 174911, 174903, 174875, 174904, 174889, 174890, 174891, 174912, 174897, 174892, 174896.